International Overdose Awareness Day (IOAD) is a global event held on August 31st each year. It aims to raise awareness of overdose and reduce the stigma of a drug-related death. It also acknowledges the grief felt by families and friends remembering those who have met with death or permanent injury as a result of drug overdose.
You can pay tribute to friends and loved ones who have been affected by a fatal overdose on the IOAD’s Tribute page. And, you can help prevent overdose deaths by sharing the warning signs with friends and family.
Overdose Warning Signs
Signs of a drug overdose can vary from person to person. But, here are a few common symptoms:
- Problems with vital signs (temperature, pulse rate, respiratory rate,blood pressure)
- Sleepiness, confusion, and coma
- Skin that is cool and sweaty, or hot and dry.
- Chest pain and/or shortness of breath. Breathing may get rapid, slow, deep, or shallow.
- Abdominal pain, nausea, vomiting, and diarrhea .Vomiting blood, or blood in bowel movements, can be life-threatening.
Get Help Before It'S Too Late
If you suspect someone is experiencing a drug overdose, call 911 immediately. If you can, gather any prescription bottles and/or chemical containers that you suspect the person may have taken and bring them to the emergency room doctor.
Overdose tragedies are preventable. Many addicts have experienced at least one non-fatal overdose in the course of their addiction; sometimes it is the event that leads them into recovery. But, if you or a loved one has been experiencing problems with drugs or alcohol, we urge you not to wait for a catastrophic, and possibly fatal, overdose to occur. The Claudia Black Center has Intake counselors available 24 hours a day, 7 days a week. Give us a call and let us help you find a recovery program that’s right for you.